What causes As and Bs during gavage feeding?

  1. 0
    Hello all, I would greatly appreciate an explanation as to what causes Apneas/Bradys/Desats during gavage feeds?
    Thanks!!
  2. Get our hottest nursing topics delivered to your inbox.

  3. 2,691 Visits
    Find Similar Topics
  4. 11 Comments so far...

  5. 3
    One cause can be reflux. When an NG/OG tube is in, the sphincter is unable to close completely allowing stomach contents to come back up.
  6. 1
    Esme12 likes this.
  7. 0
    Thank you immensely for your replies
  8. 2
    Had the hardest time convincing the docs to order Reglan a couple months ago when we had a refluxing kid that circled the drain every time we fed him via ngt. They finally wrote the order, and the kid was immediately better.
    HazelLPN and Esme12 like this.
  9. 0
    You guys still use Reglan, Bortaz? I didn't think any NICUs used it anymore...from the FDA warning about it causing tardive dyskinesia. Actually, our docs are getting away from Zantac and moving more towards Prevacid these days as well...
  10. 0
    We still use Reglan on kids with bad reflux. I have never seen TD because we don't use high doses. We use pepcid a lot, only Zantac in IV's.
  11. 0
    Very interesting! We've actually started using famotidine IV in our TPN because of the Zantac IV shortage...
  12. 0
    They want to not use it, but this kid needed it badly. We still use Zantac too.
  13. 0
    Reflex is the most likely cause. If it is reflex the heart rate will drop followed by apnea than desat related to vagal response by the infant. the NG tube should always be a 5 french in size to aid with not having higher risk of reflex. Reflex is common in preemies but the NG leaves a small opening that allows feeding to regurgitate causing an increas in reflex and vagal response by the infant. if it conts ask to try Prevacid we dont use Regalan in our unit so what ever your neonatologist decides. Also increase your time on you feeding pump can help.


Top